Acetaminophen Detox And Treatment In New Brunswick
Acetaminophen is one of the most commonly used over the counter analgesics within Canada. There are over 600 different brands containing acetaminophen as the primary ingredient or secondary. The drug is commonly used to treat mild pain such as arthritis, backaches, headaches, and flu symptoms. Tylenol is one of the most recognized brands, and there are countless cold and flu medications sold with acetaminophen in it. Acetaminophen is safe to use when taken as directed, but the drug is abused in larger amounts. However, it does take a large amount to produce any euphoric effect, and at that point you are risking liver damage.
Throughout the province of New Brunswick, many families and individuals are struggling with drug and alcohol addiction. An addiction involving acetaminophen does happen, and the drug is often used in combination with alcohol and other drugs. There are significant health risks with the abuse of acetaminophen. Liver damage is possible if you use the product for longer than recommended or take more than the maximum recommended daily dose. The liver can break down acetaminophen, however, if you take too much it can build up in the liver and become toxic. When there is a buildup of acetaminophen in the liver, it is possible to develop drug-induced hepatitis .
The liver damage can become severe enough that it will affect the way your liver works or even cause your liver to stop working. The risk of damaging your liver is even higher if you already have liver damage or liver disease and are abusing acetaminophen. Taking too much of the drug intentionally or unintentionally will result in an overdose. The symptoms from an acetaminophen overdose do not appear for many hours following an overdose. The user could have liver damage and not know it until the liver begins to fail. Every year within Canada there are over 4500 hospitalizations due to acetaminophen overdose. For some people living in New Brunswick problems like this occur, and within Canada, around 16% of them were reported as accidental overdose.
In about six percent of the hospitalizations in Canada, the patient developed liver injuries such as acute liver failure, which is different from chronic liver disease. Acute liver failure means the liver suddenly stops working, which can result in death or a liver transplant is needed. The symptoms of an acetaminophen overdose include nausea, vomiting, diarrhea, confusion, and loss of appetite. When you start to abuse acetaminophen, it is often because you are intentionally trying to increase the effects of the drug. Acetaminophen is often abused by adolescents because the drug is easily obtained at any grocery store or pharmacy throughout New Brunswick.
Acetaminophen is also abused with alcohol, prescription drugs, and even illicit drugs in an effort to amplify the euphoric effects. However, the more acetaminophen being used the more risk there is for liver failure. If you are struggling with an addiction or substance abuse problem involving acetaminophen, there are treatment services in New Brunswick that can help. Throughout the province are both inpatient and outpatient drug rehab centers. Detox is the first step and is a transitional period for an addict before they start any form of counseling or therapy. Depending on the severity of the addiction, the detox could either be medical detox or a traditional detox program.
The abuse of acetaminophen does have the potential to lead to the abuse of other over the counter drugs, or even the abuse of illicit drugs. Once the euphoric effects are felt, it is often a continual chase to achieve that same effect with new drugs.